Alert archive / Mississippi / Tornado Warnings in 2023

Tornado Warning 30, NWS Memphis, TN

March 24, 20234 counties in Mississippi

NWS Memphis, TN issued this tornado warning at Mar 24, 2023, 9:54 PM CDT for 4 counties in Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 24, 2023, 9:54 PM CDT (02:54 UTC)
Expired
Mar 24, 2023, 10:29 PM CDT
In force
35 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Itawamba County, MS, Lee County, MS, Prentiss County, MS, Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 5:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 2.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2023-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2023-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
-171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WFUS54 KMEG 250254
TORMEG
MSC057-081-117-141-250345-
/O.NEW.KMEG.TO.W.0030.230325T0254Z-230325T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
954 PM CDT Fri Mar 24 2023

The National Weather Service in Memphis has issued a

* Tornado Warning for...
  Northwestern Itawamba County in northeastern Mississippi...
  Northeastern Lee County in northeastern Mississippi...
  Southern Tishomingo County in northeastern Mississippi...
  Southeastern Prentiss County in northeastern Mississippi...

* Until 1045 PM CDT.
    
* At 954 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Baldwyn, moving east at 55 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Booneville, Tishomingo State Park, Belmont, Tishomingo, Sandy
  Springs, Burton, Midway, Marietta, Golden, Paden, Thrasher, Dennis,
  Moores Mill, Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo
  Station, Petertown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3448 8815 3439 8857 3463 8860 3477 8811
TIME...MOT...LOC 0254Z 254DEG 49KT 3454 8863 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$
3 follow-up statements
473 
WWUS54 KMEG 250314
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1014 PM CDT Fri Mar 24 2023

MSC081-250323-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Lee MS-
1014 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR NORTHEASTERN LEE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.

LAT...LON 3448 8815 3440 8854 3442 8854 3467 8847
      3477 8811
TIME...MOT...LOC 0313Z 254DEG 49KT 3461 8832 

$$

MSC057-117-141-250345-
/O.CON.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Itawamba MS-Tishomingo MS-Prentiss MS-
1014 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR
NORTHWESTERN ITAWAMBA...SOUTHERN TISHOMINGO AND SOUTHEASTERN PRENTISS
COUNTIES...
    
At 1013 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Burton, or 7 miles west of Tishomingo State Park,
moving east at 55 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Sandy Springs, Burton,
Midway, Marietta, Golden, Paden, Thrasher, Dennis, Moores Mill,
Bloody Springs, Kirkville, Carter Branch, Mingo, Hobo Station,
Petertown, Neil and Altitude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3448 8815 3440 8854 3442 8854 3467 8847
      3477 8811
TIME...MOT...LOC 0313Z 254DEG 49KT 3461 8832 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$
316 
WWUS54 KMEG 250321
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1021 PM CDT Fri Mar 24 2023

MSC057-250330-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Itawamba MS-
1021 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR NORTHWESTERN ITAWAMBA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.

LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
      3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0320Z 246DEG 54KT 3468 8818 

$$

MSC117-141-250345-
/O.CON.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Tishomingo MS-Prentiss MS-
1021 PM CDT Fri Mar 24 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR SOUTHERN
TISHOMINGO AND SOUTHEASTERN PRENTISS COUNTIES...
    
At 1020 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Tishomingo, or near Tishomingo State Park, moving
northeast at 60 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Tishomingo State Park, Belmont, Tishomingo, Burton, Midway, Golden,
Paden, Dennis, Moores Mill, Bloody Springs, Carter Branch, Mingo,
Petertown and Neil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
      3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0320Z 246DEG 54KT 3468 8818 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$
221 
WWUS54 KMEG 250329
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
1029 PM CDT Fri Mar 24 2023

MSC117-141-250339-
/O.CAN.KMEG.TO.W.0030.000000T0000Z-230325T0345Z/
Tishomingo MS-Prentiss MS-
1029 PM CDT Fri Mar 24 2023

...THE TORNADO WARNING FOR SOUTHERN TISHOMINGO AND SOUTHEASTERN
PRENTISS COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for northeastern
Mississippi.

LAT...LON 3448 8815 3446 8831 3446 8834 3447 8834
      3455 8835 3470 8835 3477 8811
TIME...MOT...LOC 0327Z 254DEG 49KT 3472 8803 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:16 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 24, 6:16 PM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
616 PM CDT Fri Mar 24 2023

...New AVIATION...

.SYNOPSIS...
Issued at 245 PM CDT Fri Mar 24 2023

A low pressure system and associated frontal boundaries are
the root cause of severe weather impacts for the Mid-South to begin
this afternoon. All severe weather hazards are expected as the
system treks east across the region. This quick moving system is
anticipated to exit the region by midnight. A mostly dry weekend is
on tap, with a small chance of showers and isolated thunderstorms on
Saturday afternoon near the Tennessee River valley and again on Sunday
evening across northeast Mississippi. Above normal temperatures
this week and a high pressure system will allot for dry weather
until a late week system approaches.

&&

.DISCUSSION...
(This evening through next Thursday)
Issued at 245 PM CDT Fri Mar 24 2023

Favorable conditions across the Mid-South today for
severe weather and all associated hazards. Tornadoes, damaging wind
gusts, flash and areal flooding, and hail are all threats today. The
highest threat of severe thunderstorms is across northwest
Mississippi into far northwest Tennessee. Flooding is most likely in
northwest Tennessee, the Missouri Bootheel, and northeast Arkansas.

Low pressure near the OK/AR border will track northeast along a
current stalled frontal boundary. A mid-level trough will push the
stalled boundary across the region making conditions more
favorable across the Delta region tonight. CAPE values, moisture,
shear, and warm temperatures are allowing more favorable
conditions for discrete cell development ahead of the main line.
If these discrete cells can form in the warm sector, strong
tornadoes are possible. The tornado threat will continue as there
could be embedded tornadoes in the line along with damaging winds.
A Tornado Watch will likely be issued this afternoon. Gusty
southerly winds will support a Wind Advisory until 3am Saturday.

This system should make its exit by midnight tonight and result in a
mainly dry weekend. A lingering cell or two may cause some showers
and an isolated thunderstorm in the northeast corner of west
Tennessee tomorrow afternoon. An active subtropical jet creates a
chance of showers, mostly in the southern portion of northeast
Mississippi, Sunday evening. There may be an isolated thunderstorm
associated with these showers, but severe threat is limited.

The remaining portion of the Mid-South will be warm and dry until late
week as high pressure settles into the region. Above normal
temperatures expected this week with highs mainly in the 60s and
70s with lows in the upper 40s and 50s. Our next chance of rain
appears to come late week.

DNM

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Fri Mar 24 2023

Showers and thunderstorms are moving across the area and will
affect sites west to east. Cigs and vsbys will lower and we will
see IFR conditions in the thunderstorms and heavier showers.
Conditions should improve to VFR through the early morning with
low cigs moving in behind the cold front for several hours. By
tomorrow mid morning, conditions everywhere should be VFR. Wind
is quite variable depending on the site. In general, wind should
be southerly 15-20kts with occasional gusts to 30kts possible.
Wind should relax for a short time overnight before picking back
up in the morning and veering WNW by the end of the TAF cycle.

SMW

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday morning for ARZ009-018-026>028-035.

     Wind Advisory until 3 AM CDT Saturday for ARZ009-018-026>028-035-
     036-048-049-058.

MO...Flood Watch through Saturday morning for MOZ113-115.

     Wind Advisory until 3 AM CDT Saturday for MOZ113-115.

MS...Wind Advisory until 3 AM CDT Saturday for MSZ001>017-020>024.

TN...Flood Watch through Saturday morning for TNZ001>003-019.

     Wind Advisory until 3 AM CDT Saturday for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...DNM
AVIATION...SMW

In the hours before

Local storm report, Mar 24, 9:30 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
930 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND DMG     5 N OXFORD              34.43N 89.53W
03/24/2023                   LAFAYETTE          MS   EMERGENCY MNGR

            TREE ON A HOUSE IN THE 100 BLOCK OF CO RD
            104.

&&
Local storm report, Mar 24, 9:32 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
932 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     5 S BARGERTON           35.67N 88.50W
03/24/2023                   HENDERSON          TN   PUBLIC

            REPORT OF POWER LINES DOWN WITH POLE DAMAGE
            IN THE 500-600 BLOCK OF SAND RIDGE ROAD.

&&
Local storm report, Mar 24, 9:33 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
933 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND DMG     5 S BARGERTON           35.67N 88.50W
03/24/2023                   HENDERSON          TN   EMERGENCY MNGR

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
            S BARGERTON. REPORT OF POWER LINES DOWN WITH
            POLE DAMAGE IN THE 500-600 BLOCK OF SAND
            RIDGE ROAD.

&&
Local storm report, Mar 24, 9:36 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
936 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     4 WSW RANDOLPH          34.17N 89.23W
03/24/2023                   PONTOTOC           MS   EMERGENCY MNGR

            REPORT OF TREE AND POWER LINE DOWN.

&&
Local storm report, Mar 24, 9:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
937 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     TSTM WND DMG     4 SSW BLUE GOOSE        35.64N 88.60W
03/24/2023                   HENDERSON          TN   AMATEUR RADIO

            TREES DOWN AND A FENCE BLOWN DOWN.

&&
Local storm report, Mar 24, 9:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
940 PM CDT FRI MAR 24 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLASH FLOOD      2 SSE ROSSVILLE         35.02N 89.53W
03/24/2023                   FAYETTE            TN   PUBLIC

            DITCHES ON THE SIDE OF THE ROAD WERE
            COMPLETELY FULL AND OVERFLOWING THE ROAD.

&&

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 7:07 PM CDTSevere Thunderstorm WarningMEGDeSoto38 min
Mar 24, 7:39 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Mar 24, 7:45 PM CDTTornado WarningMEGQuitman, Tallahatchie45 min
Mar 24, 7:57 PM CDTSevere Thunderstorm WarningMEGBenton, DeSoto, Marshall48 min
Mar 24, 8:16 PM CDTFlash Flood WarningMEGDeSoto3 hr
Mar 24, 8:17 PM CDTTornado WarningMEGLafayette, Panola, Tallahatchie, Yalobusha43 min
Mar 24, 8:42 PM CDTSpecial Weather StatementMEGBenton33 min
Mar 24, 8:50 PM CDTTornado WarningMEGLafayette, Marshall, Pontotoc, Union40 min
Mar 24, 9:17 PM CDTFlash Flood WarningMEGLafayette, Panola, Tallahatchie, Yalobusha3 hr
Mar 24, 9:21 PM CDTSevere Thunderstorm WarningMEGAlcorn, Prentiss, Tippah, Union39 min
Mar 24, 9:27 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Pontotoc, Prentiss, Union48 min
Mar 24, 9:36 PM CDTAreal Flood AdvisoryMEGBenton, DeSoto, Marshall83 min
Mar 24, 9:37 PM CDTTornado WarningMEGItawamba, Lee, Prentiss, Union23 min
Mar 24, 9:43 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGCalhoun, Chickasaw, Monroe47 min
Mar 24, 10:08 PM CDTFlash Flood WarningMEGLafayette, Marshall, Pontotoc, Prentiss, Tippah, Union3 hr
Mar 24, 10:29 PM CDTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Monroe46 min
Mar 24, 10:31 PM CDTSpecial Weather StatementMEGCalhoun14 min
Mar 24, 10:35 PM CDTFlash Flood WarningMEGAlcorn, Itawamba, Lee, Prentiss, Tishomingo3 hr
Mar 24, 10:37 PM CDTTornado Warning EmergencyMEGChickasaw, Itawamba, Monroe38 min
Mar 24, 11:04 PM CDTFlash Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe3 hr
Mar 24, 11:12 PM CDTTornado Warning Tornado observedConsiderable damage threatMEGItawamba8 min
Mar 24, 11:55 PM CDTFlash Flood WarningMEGMonroe3 hr
Mar 25, 6:44 AM CDTRiver Flood WarningMEGLee3 hr
Mar 25, 6:53 AM CDTRiver Flood WarningMEGMonroe13 hr
Mar 25, 6:55 AM CDTRiver Flood WarningMEGLowndes, Monroe4 days
Mar 25, 12:29 PM CDTRiver Flood WarningMEGLafayette, Marshall, Union22 hr

Nearby

Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.